Allegheny General Hospital Pittsburgh, PA, United States
Alisha Sharma, MD1, Thomas L. Skelton, 2, Laith Alhuneafat, MD3, Richa Singh, MD3, Mrudula Gadani, MD3 1Allegheny General Hospital, Pittsburgh, PA; 2Lake Erie College of Osteopathic Medicine, Pittsburgh, GA; 3Allegheny Health Network, Pittsburgh, PA
Introduction: Angiotensin-converting enzyme (ACE) inhibitors are widely used antihypertensive medications and are also the leading cause of drug-induced angioedema in the United States. It commonly manifests as peripheral angioedema with swelling of the face, tongue and upper respiratory tract. However, it can rarely present with visceral angioedema and thus can be a diagnostic challenge.
Case Description/Methods: A 47-year-old female with past medical history of hypertension presented for evaluation of acute onset, diffuse abdominal pain, nausea and vomiting for 1 day. Episodes were recurrent over the last 2 years with multiple hospital visits and extensive workup including EGD, colonoscopy and exploratory laparoscopy which were unrevealing. Labs showed leukocytosis and unremarkable lactate. Abdominal computed tomography (CT) with contrast revealed moderately thickened small bowel loops with small pelvic free fluid. This was consistent with multiple prior CT scans during prior episodes. Given concern for hereditary angioedema, workup including C1 esterase, total complement, C4 levels was normal. Further questioning of the patient revealed that she had been initiated on lisinopril one month prior to the onset of her recurrent abdominal pain 2 years ago. Patient’s ACE inhibitor was immediately discontinued with resolution of her symptoms within 48 hours.
Discussion: ACE inhibitor induced visceral angioedema is a rare side effect that can often be overlooked. There are several hypothesized mechanisms, most common including accumulation of bradykinin leading to vascular permeability and inflammatory response. Nonspecific symptoms such as abdominal pain, nausea, vomiting, and diarrhea may be hard to decipher from more common causes. Imaging demonstrates small bowel thickening with mesenteric edema and ascites, which again may be explained by various etiologies. Treatment includes discontinuation of the offending agent resulting in symptom resolution within 24-72 hours. In our case, recurrent abdominal pain triggered unnecessary and invasive diagnostic procedures. This case highlights the importance of early recognition of this side effect to reduce considerable morbidity and financial burden. Thus, even in the absence of peripheral angioedema, there should be a high index of suspicion for visceral angioedema in patients presenting with unexplained abdominal pain in the setting of ACE inhibitor use.
Disclosures: Alisha Sharma indicated no relevant financial relationships. Thomas Skelton indicated no relevant financial relationships. Laith Alhuneafat indicated no relevant financial relationships. Richa Singh indicated no relevant financial relationships. Mrudula Gadani indicated no relevant financial relationships.
Alisha Sharma, MD1, Thomas L. Skelton, 2, Laith Alhuneafat, MD3, Richa Singh, MD3, Mrudula Gadani, MD3. P0945 - An Unusual Case of Recurrent Abdominal Pain: ACE Inhibitor Induced Visceral Angioedema, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.